Alert archive / Montana / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Missoula, MT

September 11, 2024Silver Bow County, Montana

NWS Missoula, MT issued this flash flood warning at Sep 11, 2024, 4:53 PM MDT for Silver Bow County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2024, 4:53 PM MDT (22:53 UTC)
Expired
Sep 11, 2024, 5:54 PM MDT
In force
61 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 162 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WGUS55 KMSO 112253
FFWMSO
MTC093-120015-
/O.NEW.KMSO.FF.W.0003.240911T2253Z-240912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
453 PM MDT Wed Sep 11 2024

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  Central Silver Bow County in west central Montana...

This includes the following Specific Areas...
	Butte.

* Until 615 PM MDT.

* At 453 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. These thunderstorms have a 
  history of producing 0.75" in less than 1 hour.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4601 11244 4600 11244 4599 11245 4598 11250
      4596 11251 4597 11255 4600 11256 4602 11257
      4604 11255 4604 11253 4601 11248

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
356 
WGUS75 KMSO 112354
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
554 PM MDT Wed Sep 11 2024

MTC093-120004-
/O.CAN.KMSO.FF.W.0003.000000T0000Z-240912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Silver Bow MT-
554 PM MDT Wed Sep 11 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL SILVER BOW COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

A Flood Watch remains in effect until 900 PM MDT for portions of 
east central Idaho and west central Montana.

&&

LAT...LON 4601 11244 4600 11244 4599 11245 4598 11250
      4596 11251 4597 11255 4600 11256 4602 11257
      4604 11255 4604 11253 4601 11248

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:34 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 11, 1:34 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
134 PM MDT Wed Sep 11 2024

.UPDATE...As atmospheric conditions have evolved, warmer
temperatures and higher dew points are being observed. The
decision was made to issue flash flood watches for all counties
south and east of Missoula. We are concerned for debris flows from
burn scars, running water in urban areas built along hillsides,
and ponding of water in low lying areas. Please keep apprised of
current conditions.

&&

.AVIATION...Rain and embedded thunderstorms will overspread the
Northern Rockies region today, with rain becoming heavy at times
by this afternoon. Rain will continue through Thursday, lowering
visibility and ceiling heights at all terminals, particularly this
evening as the low makes its way into central Idaho. In doing so,
wrap around precipitation will increase and snow levels decrease,
causing snow above elevations of 6500 feet. Expect rain, fog,
mountain snow and obscurations to persist well into Thursday.

&&

.PREV DISCUSSION... /ISSUED 100 PM MDT Wed Sep 11 2024/

..Wet Weather System Today Through Friday, Mostly Beneficial
Rain With Some Hydrological Concerns and High Elevation Snow...

DISCUSSION...The forecasted wet weather system has begun with a
line of showers currently from the Camas Prairie ID, through
Lincoln County MT. We expect as the low pressure strengthens today
that line will negatively pivot on its axis and precipitation
will fill in throughout the Northern Rockies.

First, there is a chance for stronger storms, mainly from Lemhi
County, ID through southwest MT. The atmosphere is marginal in its
ability to produce these storms, but it is important to keep in
mind for outdoor plans that outflow wind gusts up to 40 mph are
possible along with locally heavy rains.

In general, precipitation forecast amounts remain unchanged and
there is high confidence in widespread beneficial rainfall. Just
in the last hour with simply virga and light showers, visibility
from smoke has improved and we expect continued improvements in
visibility and air quality over the next 24 hours.

How much rain you ask? It is near 100% probable for at least
0.50" widespread by Friday evening. The probability for at least
1" of rain is 40% in far northwest MT and 60-90% everywhere else.
One inch not enough, well in the Mission and Flathead Mountains,
Bob Marshall Wilderness, and Glacier National Park, 2 inches of
rain is 50 to 60% probable.

High elevation snow is also in the forecast above 6500 feet for
Lemhi County ID, the Eastern Clearwater, southern Bitterroot and
Sapphire, and Mission Mountains, along with the Bob Marshall
Wilderness and Glacier National Park. If you have back country
plans in these locations please plan for wet and cold conditions.

After a brief appearance of near normal mid-September temperatures
Saturday and Sunday, our next weather maker approaches Monday
night. Current weather models are showing a more southerly track,
however there is some confidence of much cooler temperatures,
widespread rain, and high elevation snow.

AVIATION...Rain and embedded thunderstorms will overspread the
Northern Rockies region today, with rain becoming heavy at times
by this afternoon. Rain will continue through Thursday, lowering
visibility and ceiling heights at all terminals, particularly this
evening as the low makes its way into central Idaho. In doing so,
wrap around precipitation will increase and snow levels decrease,
causing snow above elevations of 6500 feet. Expect rain, fog,
mountain snow and obscurations to persist well into Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch until 9 PM MDT this evening for Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region...Missoula/Bitterroot
     Valleys...Potomac/Seeley Lake Region.

     Winter Weather Advisory from 6 AM Thursday to 6 AM MDT Friday
     for Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

     Winter Weather Advisory from 6 PM Thursday to 6 AM MDT Friday
     for West Glacier Region.

     Winter Weather Advisory from noon Thursday to 6 AM MDT Friday
     for Potomac/Seeley Lake Region.

ID...     Flood Watch until 9 PM MDT this evening for Eastern Lemhi
     County...Western Lemhi County.

     Winter Weather Advisory from 6 AM Thursday to 6 AM MDT Friday
     for Eastern Lemhi County...Western Lemhi County.

&&

In the hours before

Local storm report, Sep 11, 3:25 PM MDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
325 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Tstm Wnd Gst     13 ENE Sula             45.93N 113.74W
09/11/2024  M59 MPH          Ravalli            MT   Mesonet

            Mesonet station TEPM8 Tepee Pt. Radar
            estimate time is around 2:47 pm MDT.

&&
Local storm report, Sep 11, 3:59 PM MDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
359 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Rain             6 ESE Georgetown        46.16N 113.14W
09/11/2024  M0.64 Inch       Deer Lodge         MT   Mesonet

            Mesonet station YNKM8 Yankee Flat. Fell from
            2:40 to 3:40 pm.

&&
Special weather statement, Sep 11, 4:09 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
409 PM MDT Wed Sep 11 2024

MTZ007-112245-
Butte/Blackfoot Region MT-
409 PM MDT Wed Sep 11 2024

...A strong thunderstorm will impact portions of northeastern Granite
and south central Powell Counties through 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Garrison, or 11 miles southeast of Drummond, moving
north at 35 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Drummond, Jens, Helmville, New Chicago, and Goldcreek.

This includes Interstate 90 between mile markers 153 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding and reduced visibility. Do not drive your
vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4645 11298 4648 11315 4693 11314 4687 11280
      4683 11280 4683 11277
TIME...MOT...LOC 2207Z 189DEG 32KT 4653 11302

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 11, 4:11 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Wed Sep 11 2024

MTZ007-112245-
Butte/Blackfoot Region MT-
411 PM MDT Wed Sep 11 2024

...A strong thunderstorm will impact portions of southeastern Powell
County through 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Garrison, or 15 miles northeast of Deer Lodge, moving
north at 30 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elliston, Avon, and Finn.

This includes Highway 12 Garrison to MacDonald Pass between mile
markers 4 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4645 11246 4651 11271 4683 11270 4683 11254
      4670 11253 4670 11241 4666 11240 4665 11234
TIME...MOT...LOC 2211Z 188DEG 24KT 4657 11257

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 11, 4:49 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
449 PM MDT Wed Sep 11 2024

MTZ007-112315-
Butte/Blackfoot Region MT-
449 PM MDT Wed Sep 11 2024

...A strong thunderstorm will impact portions of northeastern Deer
Lodge, north central Silver Bow and southeastern Powell Counties
through 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walkerville, or near Butte, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butte, Silver Bow, Walkerville, Ramsay, Newcomb, and Nissler.

This includes Interstate 90 between mile markers 215 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4599 11244 4590 11254 4598 11274 4637 11250
      4635 11245 4633 11245 4634 11250 4628 11255
      4623 11258 4619 11258 4617 11254 4618 11251
      4614 11252 4609 11247 4605 11248 4601 11244
TIME...MOT...LOC 2249Z 209DEG 29KT 4601 11258

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 11, 4:53 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
453 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Gst     3 SSE Butte             45.97N 112.50W
09/11/2024  M61 MPH          Silver Bow         MT   ASOS

            ASOS station KBTM Butte-Mooney Ap.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 1:29 PM MDTFlood WatchMSODeer Lodge, Granite, Powell, Ravalli, Silver Bow8 hr
Sep 11, 2:41 PM MDTSpecial Weather StatementMSODeer Lodge34 min
Sep 11, 4:09 PM MDTSpecial Weather StatementMSOPowell36 min
Sep 11, 4:11 PM MDTSpecial Weather StatementMSOPowell34 min
Sep 11, 4:49 PM MDTSpecial Weather StatementMSOSilver Bow26 min
Sep 11, 4:52 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Silver Bow23 min

Nearby

Flash Flood Warnings in Montana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.